CHICAGO – Adolescents with moderate to severe acne experienced a reduction rather than an increase in symptoms of depression while taking the medication isotretinoin, according to a study in the May issue of Archives of Dermatology, one of the JAMA/Archives journals.
"Acne can be a painful and disfiguring disease that leaves some individuals with permanent physical and psychological scars," according to background information in the article. A synthetic vitamin A, isotretinoin, which was approved by the Food and Drug Administration in 1982, is the most effective therapy for acne that is unresponsive to other treatment. However, an increasing number of cases of suicide and depression in patients using isotretinoin has raised concern and brought about new labeling and patient-informed consent involving possible psychiatric side effects.
Christina Y. Chia, M.D., from Saint Louis University Health Sciences Center, St. Louis, and colleagues investigated whether patients with moderate to severe acne treated with isotretinoin experienced an increase in depressive symptoms compared with patients treated with conservative therapy. At the beginning of the study, the researchers assessed 132 patients ages 12 to 19 years for depression using the Center for Epidemiologic Studies Depression Scale (CES-D). Scores of 17 or above were considered suggestive of depression. Fifty-nine patients received isotretinoin and 73 patients were prescribed conservative therapy, which included a topical antibiotic, topical retinoid, and an oral antibiotic. Depression was assessed three to four months after treatment.
The researchers found that patients in the isotretinoin group did not experience an increase in depressive symptoms. At baseline, 14.3 percent of those in the isotretinoin group and 19.2 percent in the conservative therapy group had CES-D scores of 17 or higher. At follow-up, 8.2 percent of patients in the isotretinoin group and 15.4 percent in the conservative therapy group had CES-D scores suggestive of depression. From baseline to follow-up, the rate of new cases of depression was 4.1 percent in the isotretinoin group and 3.8 percent in the conservative therapy group.
"The use of isotretinoin in the treatment of moderate-severe acne in adolescents did not increase depressive symptoms. On the contrary, our study shows that treatment of acne improves depressive symptoms," the authors write. "Significant psychological stress has been documented among patients with even mild or moderate acne. This observation emphasizes that dermatologists must be cognizant of the relationship between skin disease and depression and be able to recognize depressive symptoms in their patients with acne, particularly adolescents."
(Arch Dermatol. 2005; 141: 557 – 560. Available post-embargo at www.archdermatol.com.)
Source: Eurekalert & othersLast reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.
Excess on occasion is exhilirating. It prevents moderation from acquiring the deadening effect of a habit.
-- William Somerset Maugham